A few weeks ago I shared that I am occasionally taking antipsychotics. Quetiapine, to be specific.
I take it for social anxiety, depression and some other things I experience due to my illness.
Today I want to share my honest opinion and experience with you because this medication is not for everyone and it comes with brutal long-term side effects. So if you are interested in taking them, there are things I want you to know first.
In late 2018 I went to a psychiatrist due to my suspicion that something was seriously wrong with me, my brain and my life. I knew it was more than depression and I wanted to have my answer so that I can start working on it.
In mid-2019 I went through a few tests and questionnaires with a psychologist and we talked about how I feel and what problems I am facing. Soon after, I got a diagnosis that gave sense to everything I ever did, thought or said.
There is no pill for what I have but because I also had a high level of anxiety and mild depression, we figured I could go on medication for these issues.
I started taking antidepressants right after my first session in 2018 (because we knew about depression right away) and I only managed to take them for two weeks before I couldn’t handle the side effects anymore.
Then we tried mood stabilizers and, again, after two weeks and just after upping the dosage I started getting rashes from head to toe and my lymph nodes were swollen and painful to the touch.
I decided to stop taking the medication until I went back to my psychiatrist to see what else we could do.
So, in December of 2019, I got a prescription for a quetiapine antipsychotic drug that I had to start taking every evening.
My doctor explained why they are named that way and how my dosage is nothing compared to some of her patients who take up to 300mg. And when I told her, months later, about the side effects she said that it means my condition is not that serious because my body is not tolerating it that well.
Basically, if you are very very ill there are very few chances of you experiencing horrible side effects, or at least that’s how I understood it.
I was taking pills religiously for 7 months.
Then one day I woke up and my back was hurting so much that the only thing I could do was cry. I was so desperate to numb out the pain that I asked my sister to punch me as hard as she could in one particular spot in my back that hurt the most.
It worked and she had to repeat that for a few more times.
What I had yet to realize was that my back was hurting for months, but the pain was growing so slowly that I automatically adapted to it.
Quetiapine may cause muscle spasms, stiffness and tremor which was the last thing I had on my mind when I swallowed the first pill.
Crazy to think about it, huh?
That was enough for me to drop the pills and go without them for a while, at least until I had my next appointment.
The truth is that the side effects, short term and long term, are scary, especially the brain and heart-related issues. The thought of having a stroke just because I want to minimize my mental suffering by fucking 5% is what kept me awake at night.
The two biggest pros I can stand behind if you asked me why I continue taking them even though they bring me physical pain are: a) I am capable of doing large tasks that I would usually avoid due to anxiety, and b) I have fewer episodes of anger and rage which also means I do not self-harm.
The strange thing is that they work when I am anxious about going on a train to the city and talking to 30 people, but not when I am home, worrying about minor things.
Still, being able to take public transport and not feeling like I want the Earth to swallow me is something I hope everyone experiences at least once. When it first happened, I cried because for the first time in my life I felt no anxiety doing the big thing.
They are also incredibly sedative and I really, really like that.
Although to give you a heads up, you may want to avoid having to get up in the middle of the night as they are pretty strong. There were times when I almost passed out when having to be conscious while the pills were working their sedative magic.
But that might just be me as I have yet to read a story from someone else going through that experience.
Let me go back to the talk I had with my doctor if you are confused as to why I am talking about how I stopped taking them yet how I still take them. It’s confusing, I understand.
I was hesitant to continue taking antipsychotics daily but I was willing to change medication or go off of them completely if she didn’t see the point in further exploration of what my body will tolerate.
It turns out, it’s absolutely okay to only take them once a week or whenever I feel the need for them.
This is where I am currently.
Sometimes I take it three days in a row, other times I do it when I have trouble sleeping, and there are weeks when I can go without it. The side effects are non-existent (or I am just not noticing them) and my (extra) anxiety about having a stroke is lesser.
I hope I was able to present both sides to you, the good and the bad so that you can decide for yourself and hear from a patient, not only a doctor that (probably) never tried them herself.